help wanted

I’m getting head rushes that are almost violent, morning and evening. The only med I take at both times, is lamotrigine (lamictal), have any of you had head rushes from it? I’ve emailed my shrink, but I’ll only hear from her next week.

Thanks in advance.

Edit: I’ve been taking it for a few months and haven’t increased the dosage lately.

Advertisements

Published by

blahpolar

battlescarred, bright, bewildered, bent, blue & bipolar

32 thoughts on “help wanted”

  1. I had a close friend who had these exact same rushes when he started lamictal. He said they happened about 30-60 min after taking his dosage, and they almost felt like brain zaps sometimes. Vertigo, too :(

    Liked by 1 person

  2. I take that every day. Been since 2007, only time I got head aches, was when i first started it or up-ed the amount. I’m not sure if you started off with small dosages, but my dr told me that if I missed more than 3 days, I need to call him, because jumping back to a large dose can be harmful.

    Liked by 1 person

  3. Hey bpd, I take tegretol, which is a similar medication – (being an anti epileptic an’ all..) I’ve had similar experiences, where I really felt like I was having a brain hemorrhage. I’d literally feel the blood rushing around in my brain, and it hurts. It’s not all the time, I’ve identified that its worse when I’m dehydrated and stressed. (Although I think stress exacerbates most symptoms for me.) Hope this helps.. Drink lots!!

    Liked by 2 people

  4. I take that too and haven’t had any problems, although it’s a lower dose (100mg) and I take it with carbomezapine. I’m sorry it’s having that effect, I hope you get some answers.

    Liked by 1 person

  5. Arrrrghhhhh – that SUCKS and I’m sorry you’re suffering with such shee-ite.

    I took lamotrigine a long time ago and I had no reaction to it whatsoever. Again, I’m so sorry you’re going through this. :( I did a cursory internet search and it looks like others have definitely had head rushes while taking this med. I hope your pdoc gets back to you soon, as from what yo’ve written, I like and trust her!!!

    XOXOX sending healing hippie vibes your way.
    Dy

    Liked by 2 people

  6. I have pretty low blood pressure, so I’m prone to that sort of thing regardless, but I had it much worse than I do now when I was taking atypical antipsychotics and/or anticonvulsants. I second the suggestion about making sure you stay hydrated, but some of the meds in question can cause this sort of thing even with adequate hydration levels.

    I hope your doc can suggest some useful way to reduce the effects. Mine always basically said, “Get up more slowly,” which was marginally helpful,and might have been more helpful if I didn’t suck at remembering until it was too late :P

    Liked by 1 person

      1. You’re most welcome! I hope it turns out to be at least somewhat helpful :)

        As for meds, at the moment, just Adderall IR, fish oil (a pretty high dose, which has some good empirical support in the research literature as a mod regulator), significant behavioral and lifestyle controls, and a whopping dose of cautious vigilance.

        I’ve had debilitating side-effects with mood stabilizers, antipsychotics, and anticonvulsants in particular, unfortunately, so I’m avoiding them for as long as possible (with careful monitoring by my doc, my therapist, and my lovely husband). Denis has medical power of attorney for me (my decision), so if I ever really go off the rails again and still won’t consider mood stabilizers, he can more or less make that call for me without as much difficulty.

        Curiously, when I remember to take my Adderall according to the prescribed schedule (one tablet AM, one PM, but never after 2 PM) and avoid caffeine pretty much entirely, it doesn’t seem to precipitate mania and actually keeps my mood a bit more level. Rather a paradoxical effect, but on the other hand I am pretty much the textbook definition of “hyperactive,” which makes everything kind of weird. My only concern is that I can’t usually tell when I’m tending into mania, so I check in about it frequently. Fortunately, Denis is used to that by now, as is my therapist.

        Ha, and here I am, over-answering as always!

        I’m going to have to remember the “chocolate fireman” analogy :D

        Liked by 1 person

        1. I’ve given nextofkin medical power of attorney too. I still like Denis lots btw, he sounds truly lovely. I like the over-answering, I’m shit at commenting myself, but I really needed some dialogue about this. My usual lamotrigine side effect, every time the dose increases, is acid reflux. I’ve already been added into some research for getting all the weird and rare side effects to meds, bahhhhhhhhh. Thanks for the comments, you pretty dancing boy xox

          Liked by 1 person

          1. While it sucks to hear that you get the rare side effects, I’m somehow comforted to know I’m not the only one!

            It’s also interesting to hear that the major one you get with lamotrigine is reflux. Makes me think it might be worth putting at the top of my list of “bipolar meds to try if I go off the rails,” since I am also prone to side-effects.

            You’re most welcome for the comments! ^-^ Always happy to blather :D

            Liked by 1 person

              1. Ha, yes! *That* would be a useful support group. We’d have to come up with some great acronym.

                I’m trying to figure out some way to make it spell “ARGH,” but so far I’m drawing a blank…

                Like

          2. PS: Denis is, indeed, very lovely, and incredibly patient. If I were him, I probably would have shoved me into a rocket and launched me into space by now.

            Liked by 1 person

  7. when i started on lamictal, my brain was so woozy, i could’t even sit up. i had to lay with my head down for the first 2 weeks. if i was upright i got dizzy, faint, vision clouded and i thought i was gonna throw up and then pass out. as it was, a new doc started and took me off it right away, so i don’t know if those side effects were temporary or not.

    Liked by 1 person

  8. Wow bipolar meds just get better every time anyone discusses them! I’m still waiting for a fecking appointment with a psychiatrist after about 8 weeks of “assessment” by assorted people who have keys to throw away if they don’t like me! I got told this week that he does actually exist, there IS at least one psychiatrist in the NHS, but that, because he only works 1 and a half days per week, “he’s busy.” I thought to myself, “I’d like to be busy. Oh wait, I can’t be because I’m waiting to get some fecking medications so I stop being so crazy.”
    Hope the Lamictal swooshiness goes away soon. I have low blood pressure and I second the drinking lots of water thing (although careful if you’re still on Li, as when I worked in a pharmacy, I always heard the pharmacist say to patients, you need to not dilute the usual salts in your body down or the Li can make you REALLY ill).

    Liked by 1 person

    1. With lithium, you need to keep the water intake to 3 to 4 litres, it’s so easy to slurp 6l on that stuff… I was great on it till 1000mg, blood lithium level was amazingly low so I went up to 1250mg, at which point I spent a month puking and with violent diarrhoea, then informed my pocket that I flatly refused to take anymore. She said I was right not to. I asked if I could take a smaller dose – lithium has very good effects, it’s the best at fighting off cognitive deficits, for example. (apologies if you know all of that already.) Apparently I can’t have a smaller dose and mustn’t ever take it again, because of there having been a negative reaction, it’s guaranteed to come back at some point.

      My condolences for having to navigate it all via the NHS, last time I lived in the UK it took me 6 months to see a social worker, who then agreed that I should be referred to a psychiatrist….. At that point I’d had enough of the country anyway, so I hit ctrl-alt-del and came back to SA.

      I really hope you get the right help asap. Mofo NHS……

      Thanks lots for the comment, sorry I’ve babbled so much in reply :)

      Liked by 1 person

      1. No I didn’t know any of that stuff. All my non-bipolar friends (even the one who has schizophrenia) keep saying “no, lithium is so bad!!!” but they have no idea about how much it helps people or how it seems to be the lesser of many evils. All I’ve got to go on atm is what other people have said about different meds. Yeah I’m wondering about just moving to Ireland full-time (I’ve got dual nationality so it’d be a doddle), although I don’t know if they’re any better for psychiatric care. Thirty years ago I wouldn’t have said so but they seem to be fairly forward thinking these days. The NHS is just stagnant. Bleurgh.

        Liked by 1 person

        1. Ja, lithium gets a bad rap, but I trust my shrink and I’ve also read a fuckload of research about it. If you do end up on it, just make sure you get a lithium blood test every time your dose goes up and regularly thereafter (it gets way less frequent, but it’s important). Oh my blog, I really can waffle……..

          I love Ireland a lot, wonder if their healthcare is decent.

          Like

comment or the dragon will toast you

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s